I’m hooked on steroids. And no matter what I do, my doctor won’t let me get off of them.
Not all the way. You see, I need them. Oh, the physician said that I could cut back on their use. Instead of taking four “hits” a day, I’m now down to three. (Or was that two-a-day he told me to take?) And, I’ve been able to drop other types of medications I’ve taken since he first introduced me to what some call a controversial drug too easily abused.
I dropped the antibiotics as well as the cyclopentolate he had initially prescribed. Said I didn’t need a shot of ‘em everyday anymore. We’re talking “eye drops” here folks. The liquid drops I’ve been squirting into my left eye since Jan. 13, 2010, when physicians discovered that I had a detached retina.
Dr. Ali Zaidi Wednesday told me I was doing “very well,” and that some 70 percent of the fluid on the eye has dissipated. In another week or 10 days, it may be all gone, and I might see “light at the end of the tunnel” so to speak.
But what about the steroid use? “It’s for inflammation,” he told me. He ordered me to continue to take those drops, but that I could stop taking antibiotics. I needed to take them mostly after my operation on Jan. 22. The the other drops are for dilating the eyes, he said. Just have to use that once, right before my next weekly visit at the Veterans Administration (VA) Hospital in Philadelphia, PA.
It’s a good thing, too. I’ve got lax with the drops, taking them fewer and fewer each time, not because I knew my eye was getting better, but because I was lackadaisical. Gung-ho with the drops the first week or two. But hit a deep drop off point as far as my interest was concerned.
It got so bad, that I forgot where I had placed the drops, and had to get new ones my last eye appointment. Luckily, all I needed was the steroids. I no longer fear I may lose the vision in my left eye.
But, a new fear has taken hold. And I’m a little wary about going out in public because of this new malady.
See Part II
‘One-Eyed Jack’ provides more meditation
Good news to hear the forecast is positive:) Yeah!
I am pleased. Now all I have to do is get through several more weeks of one-eyed vision, until i can be evaluated and fitted with a new prescription. Unbelievable how tiring the loss of vision and the “just below the surface” nagging such an ache can be. It can affect your whole life.
But, it is shaping up well. Thanks.